Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

October 18, 2012Pocahontas County, Randolph County, Webster County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 18, 2012, 5:52 PM EDT for Pocahontas County, Randolph County, Webster County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 5:52 PM EDT (21:52 UTC)
Expired
Oct 18, 2012, 6:15 PM EDT
In force
23 min
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 152 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WWUS81 KRLX 182152
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT THU OCT 18 2012

WVZ037-038-046-047-182215-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
552 PM EDT THU OCT 18 2012

...A LINE OF SHOWERS AND THUNDERSTORMS MOVING OUT OF NICHOLAS... 
WEBSTER...AND GREENBRIER COUNTIES...INTO POCAHONTAS AND RANDOLPH
COUNTIES...

AT 539 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WERE MOVING INTO 
WESTERN RANDOLPH AND WESTERN POCAHONTAS COUNTIES.  THIS WAS
AFFECTING AREAS AROUND HELVETIA...SNOWSHOE....AND THE SCENIC HIGHWAY 
NEAR THE CRANBERRY GLADES. 

THE SHOWERS WERE RACING NORTHEAST AT 50 MPH.  THESE SHOWERS AND 
STORMS WILL STREAK ACROSS THE REST OF RANDOLPH AND POCAHONTAS 
COUNTIES BEFORE SUNSET.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH 
THESE STORMS. 

IF ANY STORM PULSES TO A STRONGER LEVEL...A BRIEF SEVERE THUNDERSTORM
WARNING MAY BE POSTED.

LAT...LON 3889 7952 3878 7951 3866 7962 3836 7972
      3806 7997 3804 8027 3812 8037 3822 8037
      3826 8043 3813 8064 3852 8064 3871 8034
      3869 8030 3875 8023 3874 8013 3894 8009
      3897 7990 3912 7982 3903 7977 3896 7935

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 18, 4:25 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 18, 4:25 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT THU OCT 18 2012

.SYNOPSIS...
COLD FRONT CLEARS THE MOUNTAINS LATE THIS EVENING EARLY TONIGHT.
UPPER LOW BRINGS LOW CLOUDS/PASSING SHOWERS THIS WEEKEND. HIGH
PRESSURE BUILDS NORTH FOR SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
COLD FRONT NOW THROUGH HTS...AND SEEING SOME ENHANCEMENT OF THE
CELLS AS WE HEAD INTO THE AFTERNOON HOURS. EXPECTING THESE CELLS
TO BE LOW TOPPED...BUT COULD CARRY A WIND THREAT WITH POTENTIAL
TO REACH THE SURFACE IN DOWNDRAFTS. SMALL HAIL ALSO POSSIBLE WITH
FREEZING LEVELS BETWEEN 6 TO 8KFT. THE DIURNAL ASPECT OF THIS
WILL COME INTO PLAY...AND WILL SEE THUNDER DISAPPEAR WITH THE SUN
THIS EVENING. NOT MUCH LEFT OF THE EARLIER DRY SLOT AS IT PUSHES
INTO THE MOUNTAINS...ALTHOUGH ECHOES ARE SLIM PICKINGS AT THE
MOMENT IN THIS AREA DESPITE THE INCREASE IN CLOUD COVER.

SHOWERS TO END IN THE MOUNTAINS SHORTLY AFTER 00Z FRIDAY.
SIGNIFICANT SECONDARY DRY SLOT TO FOLLOW THROUGH THE BULK OF
FRIDAY BEFORE THE NEXT BATCH OF LOWER LEVEL MOISTURE ARRIVES WITH
A DISTINGUISHED TROUGH AXIS ROTATING THROUGH THE STACKED LOW
PRESSURE SYSTEM. THIS WILL WARRANT THE RETURN OF POPS...GENERALLY
AFTER 21Z...AND ENCROACHING THE SOUTHEAST OHIO COUNTIES FIRST.

TEMPERATURES TO FALL OFF HEADING INTO THE END OF THE WEEK WITH
850MB VALUES DOWN TO 0C. SUN WILL OFFSET THIS A BIT FRIDAY...AND
WILL BALANCE OUT TO NEAR NORMAL MAX TEMPERATURES FOR THIS TIME OF
YEAR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...UPPER LOW
CONTINUES TO FILL IN CENTERED OVER SOUTHERN GREAT LAKES FRI NIGHTS
INTO SAT. AS THE LOW FILLS AND WEAKENS...SEVERAL WEAK DISTURBANCES
QUICKLY MOVE THROUGH TROF AXIS OVER UPPER OH RIVER VALLEY. INCREASED
POPS ACROSS SE OH FOR FRI NIGHT INTO SAT AS H5 VORT PUSHES THROUGH.
TIMING ON THIS FEATURE IS CONSISTENT ACROSS SEVERAL OF THE MODELS.

EARLY SAT THE UPPER RIDGE AMPLIFIES OVER THE UPPER PLAINS WHICH WILL
WORK TO SHUNT THE UPPER LOW OFF TO THE EAST. AS IT
DOES...HOWEVER...ANOTHER H5 VORT MAX WILL SWING AROUND THE SRN
PERIPHERY OF THE LOW AND INCREASE POPS AGAIN FOR SAT. MINOR TIMING
ISSUES EXIST ACROSS THE GUIDANCE PACKAGES...SO KEEPING POPS IN THE
CHC RANGE FOR NOW AND CONFINED TO THE SE OH COUNTIES MAINLY...CLOSER
TO THE FORCING.

SFC HIGH BUILDS IN QUICKLY BEHIND EXITING TROF AND IS BOLSTERED BY
UPPER RIDGE FILLING IN FROM THE WEST. THIS SHOULD ALLOW FOR A WARMUP
TOWARDS THE END OF THE WEEKEND. WENT A COUPLE DEGREES WARMER THAN
GUIDANCE FOR SUNDAY HIGHS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO MAJOR CHANGES. WAS THINKING THE SURFACE FRONT MAY NOT DROP AS FAR
SOUTH AS DEPICTED BY HPC ON DAY 6 AND DAY 7.  MAIN FRONTAL ZONE MAY
REMAIN IN THE UPPER OHIO VALLEY.  KEPT THOSE CHANCE POPS MAINLY
ACROSS OUR NORTHERN COUNTIES MONDAY NIGHT INTO TUESDAY NIGHT WITH
WEAK WARM FRONTAL ACTION.  MAXIMUM TEMPERATURES ON MONDAY AND
TUESDAY WILL BE HIGHLY DEPENDENT ON THE ASSOCIATED CLOUDS AND HOW
FAR SOUTH THEN CAN GET.  SO LOW CONFIDENCE IN MAXIMUM TEMPERATURES
FOR MONDAY INTO TUESDAY.

WITH THE RIDGE HOLDING OVER THE SOUTHEASTERN STATES AND THE MAIN
TROF FROM THE PACIFIC NORTHWEST THROUGH THE NORTHERN PLAINS... STILL
APPEARS TO STAY MILD...INTO DAY 7.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WINDS TO CONTINUE TO GUST TO 25KTS THROUGH THE REST OF THURSDAY
AFTERNOON...COMING DOWN TONIGHT...WITH DIRECTION CHANGES TO A MORE
SOUTHWESTERLY DIRECTION AFTER COLD FRONTAL PASSAGE. FRONT WILL
CLEAR THE MOUNTAINS AFTER 00Z FRIDAY.

MEANWHILE...CKB TO CRW TO BKW AND EAST WILL BE PRONE TO VCTS
THROUGH 00Z FRIDAY AS WELL. WILL KEEP VISIBILITY AND CEILING
RESTRICTIONS MODEST...WITH ONLY SOME BRIEF MVFR ACCOMPANYING
PRECIPITATION.

VFR CONDITIONS RETURN TONIGHT. WINDS TO GUST TO 20KTS AGAIN
FRIDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TSRA IS POSSIBLE...BUT BANKING ON SCATTERED
NATURE AND NOT AFFECTING TERMINALS DIRECTLY. TIMING OF -SHRA COULD
DIFFER BY AN HOUR EITHER WAY AS WELL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/26
NEAR TERM...26
SHORT TERM...KTB/ARJ
LONG TERM...TAX
AVIATION...26
Hazardous weather outlook, Oct 18, 4:45 AM EDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT THU OCT 18 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>027-033>035-190900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-
445 AM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE INTO THE AREA THIS MORNING. THOUGH WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...VERY STRONG WINDS ALOFT MAY MIX
DOWN WITH THE STRONGEST SHOWERS AND THUNDERSTORMS...AND PRODUCE SOME
LOCALIZED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ020-028>032-036>040-046-047-190900-
DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
445 AM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. STRONG
GUSTY WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 18, 4:46 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT THU OCT 18 2012

WVZ028-030>032-037>040-047-182145-
BARBOUR WV-BRAXTON WV-HARRISON WV-LEWIS WV-NICHOLAS WV-RANDOLPH WV-
TAYLOR WV-UPSHUR WV-WEBSTER WV-
446 PM EDT THU OCT 18 2012

...STRONG THUNDERSTORMS WILL AFFECT BARBOUR...EASTERN BRAXTON...
EASTERN LEWIS...EASTERN NICHOLAS...RANDOLPH...SOUTHEASTERN
HARRISON...TAYLOR...UPSHUR AND WEBSTER COUNTIES...

AT 442 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
ROCK CAVE TO DIANA TO CANVAS...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
98 AND 104.

LAT...LON 3846 8014 3834 8031 3834 8035 3831 8035
      3810 8067 3834 8088 3864 8064 3889 8054
      3941 8015 3940 8003 3946 7994 3943 7989
      3930 7989 3924 7981 3913 7983 3908 7977
      3904 7977 3898 7956

28
Local storm report, Oct 18, 5:04 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BUCKHANNON              38.99N  80.23W
10/18/2012  E0.70 INCH       UPSHUR             WV   911 CALL CENTER

&&

EVENT NUMBER RLX1200522

LZ
Local storm report, Oct 18, 5:17 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 NW BELINGTON          39.06N  79.98W
10/18/2012  E1.00 INCH       BARBOUR            WV   TRAINED SPOTTER

            1 INCH HAIL REPORTED NEAR BARBOUR COUNTY FAIRGROUNDS

&&

EVENT NUMBER RLX1200523

LZ
Local storm report, Oct 18, 5:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 E PHILIPPI            39.15N  80.03W
10/18/2012  E0.70 INCH       BARBOUR            WV   911 CALL CENTER

            DIME SIZE HAIL REPORTED AT 911 CENTER...A LOT OF
            HAIL...SOME MAY BE SLIGHTLY BIGGER THAN DIMES

&&

EVENT NUMBER RLX1200524

LZ
Local storm report, Oct 18, 5:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
537 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 SE PHILIPPI           39.14N  80.02W
10/18/2012  E1.00 INCH       BARBOUR            WV   LAW ENFORCEMENT

            STATE POLICE REPORTED HAIL UP TO QUARTER SIZE COVERING
            THE GROUND.

&&

EVENT NUMBER RLX1200525

LZ
Special weather statement, Oct 18, 5:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT THU OCT 18 2012

WVZ037-038-046-047-182215-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
552 PM EDT THU OCT 18 2012

...A LINE OF SHOWERS AND THUNDERSTORMS MOVING OUT OF NICHOLAS...
WEBSTER...AND GREENBRIER COUNTIES...INTO POCAHONTAS AND RANDOLPH
COUNTIES...

AT 539 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WERE MOVING INTO
WESTERN RANDOLPH AND WESTERN POCAHONTAS COUNTIES.  THIS WAS
AFFECTING AREAS AROUND HELVETIA...SNOWSHOE....AND THE SCENIC HIGHWAY
NEAR THE CRANBERRY GLADES.

THE SHOWERS WERE RACING NORTHEAST AT 50 MPH.  THESE SHOWERS AND
STORMS WILL STREAK ACROSS THE REST OF RANDOLPH AND POCAHONTAS
COUNTIES BEFORE SUNSET.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.

IF ANY STORM PULSES TO A STRONGER LEVEL...A BRIEF SEVERE THUNDERSTORM
WARNING MAY BE POSTED.

LAT...LON 3889 7952 3878 7951 3866 7962 3836 7972
      3806 7997 3804 8027 3812 8037 3822 8037
      3826 8043 3813 8064 3852 8064 3871 8034
      3869 8030 3875 8023 3874 8013 3894 8009
      3897 7990 3912 7982 3903 7977 3896 7935

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:44 PM EDTSpecial Weather StatementRLXBoone, Kanawha, Lincoln46 min
Oct 18, 2:27 PM EDTSpecial Weather StatementRLXClay48 min
Oct 18, 2:33 PM EDTSpecial Weather StatementRLXBoone42 min
Oct 18, 2:35 PM EDTSpecial Weather StatementRLXCalhoun, Roane40 min
Oct 18, 2:53 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Logan23 min
Oct 18, 3:21 PM EDTSpecial Weather StatementRLXBraxton, Upshur39 min
Oct 18, 4:32 PM EDTSpecial Weather StatementRLXFayette, Raleigh43 min
Oct 18, 4:46 PM EDTSpecial Weather StatementRLXBarbour, Nicholas, Randolph, Taylor, Upshur, Webster59 min
Oct 18, 5:13 PM EDTSevere Thunderstorm WarningRLXBarbour32 min
Oct 18, 6:32 PM EDTSpecial Weather StatementRLXPocahontas, Randolph43 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.